Alert archive / California / Gale Warnings in 2019

Gale Warning 22, NWS Eureka, CA

May 18, 2019

NWS Eureka, CA issued this gale warning at May 18, 2019, 3:36 AM PDT. It took effect at May 18, 2019, 6:00 AM PDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2019, 3:36 AM PDT (10:36 UTC)
In effect from
May 18, 2019, 6:00 AM PDT
Expired
May 18, 2019, 3:00 PM PDT
In force
9 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

240 
WHUS76 KEKA 181036
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
336 AM PDT Sat May 18 2019

PZZ470-181845-
/O.EXT.KEKA.SC.Y.0057.000000T0000Z-190518T1300Z/
/O.NEW.KEKA.GL.W.0022.190518T1300Z-190518T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
336 AM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EARLY THIS 
MORNING...
...GALE WARNING IN EFFECT FROM 6 AM THIS MORNING UNTIL 3 PM THIS 
AFTERNOON...

* WINDS...S increasing to 20 to 30 kt with gusts to 40 kt. 

* WAVES...S building to 10 to 13 ft at 10 seconds, with W swell
  building to 7 to 9 ft at 13 seconds this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

A Gale Warning means winds of 34 to 47 knots are imminent or
occurring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

$$

PZZ450-181845-
/O.EXT.KEKA.SC.Y.0057.190518T1300Z-190519T0400Z/
Pt St George to Cape Mendocino out 10 nm-
336 AM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM THIS EVENING...

* WINDS...S increasing to 15 to 25 kt early this morning.
  Occasional gusts to 35 kt near Cape Mendocino.

* WAVES...S building to 8 to 10 ft at 9 seconds, with a W swell
  building to 7 to 9 ft at 13 seconds this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ475-181845-
/O.EXT.KEKA.SC.Y.0057.000000T0000Z-190519T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
336 AM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM SUNDAY...

* WINDS...S increasing to 15 to 25 kt early this morning.
  Occasional gusts to 35 kt near Cape Mendocino.

* WAVES...S building to 8 to 10 ft at 9 seconds, with a W swell
  building to 7 to 9 ft at 13 seconds this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ455-181845-
/O.CON.KEKA.SC.Y.0057.000000T0000Z-190519T0400Z/
Cape Mendocino to Pt Arena out 10 nm-
336 AM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM THIS 
EVENING...

* WINDS...S increasing to 20 to 30 kt early this morning.
  Occasional gusts to 35 kt near Cape Mendocino. 

* WAVES...S building to 8 to 10 ft at 9 seconds, with a W swell
  building to 7 to 9 ft at 13 seconds by this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
2 follow-up statements
692 
WHUS76 KEKA 181538
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
838 AM PDT Sat May 18 2019

PZZ470-182200-
/O.CON.KEKA.GL.W.0022.000000T0000Z-190518T2200Z/
Pt St George to Cape Mendocino 10 to 60 nm-
838 AM PDT Sat May 18 2019

...GALE WARNING REMAINS IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...

* WINDS...S 20 to 30 kt with gusts to 40 kt.

* WAVES...S building to 10 to 13 ft at 10 seconds, with W swell 
  building to 7 to 9 ft at 13 seconds this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or 
occurring. Operating a vessel in gale conditions requires 
experience and properly equipped vessels. It is highly recommended
that mariners without the proper experience seek safe harbor 
prior to the onset of gale conditions.

$$

PZZ450-182345-
/O.CON.KEKA.SC.Y.0057.000000T0000Z-190519T0400Z/
Pt St George to Cape Mendocino out 10 nm-
838 AM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WINDS...S 15 to 25 kt. Occasional gusts to 35 kt near Cape 
  Mendocino. 

* WAVES...S building to 8 to 10 ft at 9 seconds, with a W swell 
  building to 7 to 9 ft at 13 seconds this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ455-182345-
/O.CON.KEKA.SC.Y.0057.000000T0000Z-190519T0400Z/
Cape Mendocino to Pt Arena out 10 nm-
838 AM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WINDS...S 20 to 30 kt. Occasional gusts to 35 kt near Cape 
  Mendocino. 

* WAVES...S building to 8 to 10 ft at 9 seconds, with a W swell 
  building to 7 to 9 ft at 13 seconds by this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ475-182345-
/O.CON.KEKA.SC.Y.0057.000000T0000Z-190519T1000Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
838 AM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM PDT SUNDAY...

* WINDS...S 15 to 25 kt. Occasional gusts to 35 kt near Cape 
  Mendocino. 

* WAVES...S building to 8 to 10 ft at 9 seconds, with a W swell 
  building to 7 to 9 ft at 13 seconds this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$
062 
WHUS76 KEKA 182149
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
249 PM PDT Sat May 18 2019

PZZ470-190600-
/O.EXP.KEKA.GL.W.0022.000000T0000Z-190518T2200Z/
/O.NEW.KEKA.SC.Y.0058.190518T2200Z-190520T0400Z/
Pt St George to Cape Mendocino 10 to 60 nm-
249 PM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PDT SUNDAY...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 9 PM PDT Sunday. 

* WINDS...S 20 to 30 kt with gusts to 35 kt.

* WAVES...S 10 to 13 ft at 10 seconds, with W swell building to 7
  to 9 ft at 13 seconds this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

PZZ475-190600-
/O.EXT.KEKA.SC.Y.0057.000000T0000Z-190520T0400Z/
Cape Mendocino to Pt Arena 10 to 60 nm-
249 PM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM PDT SUNDAY...

* WINDS...S 15 to 25 kt. Occasional gusts to 35 kt near Cape 
  Mendocino. 

* WAVES...S 8 to 10 ft at 9 seconds, with a W swell building to 7
  to 9 ft at 13 seconds this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ450-190400-
/O.CON.KEKA.SC.Y.0057.000000T0000Z-190519T0400Z/
Pt St George to Cape Mendocino out 10 nm-
249 PM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WINDS...S 15 to 25 kt. Occasional gusts to 35 kt near Cape 
  Mendocino. 

* WAVES...S 8 to 10 ft at 9 seconds, with a W swell building to 7
  to 9 ft at 13 seconds this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

PZZ455-190400-
/O.CON.KEKA.SC.Y.0057.000000T0000Z-190519T0400Z/
Cape Mendocino to Pt Arena out 10 nm-
249 PM PDT Sat May 18 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WINDS...S 20 to 30 kt. Occasional gusts to 35 kt near Cape 
  Mendocino. 

* WAVES...S 8 to 10 ft at 9 seconds, with a W swell building to 7
  to 9 ft at 13 seconds by this evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 21 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners, especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at May 17, 3:03 PM PDT, 12 hours 33 minutes earlier.

Area forecast discussion, May 17, 3:03 PM PDT, 12 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
303 PM PDT Fri May 17 2019

.SYNOPSIS...Mostly dry and cloudy conditions will persist through
tonight before a new storm system brings a return of wet and
unsettled weather for the weekend.

&&

.DISCUSSION...A transient upper level ridge is providing a brief
respite from the recent cool and rainy pattern today, however weak
onshore flow is maintaining mostly cloudy skies across much of the
area. A few light showers are lingering off of the Del Norte and
northern Humboldt coasts as of mid afternoon. Mostly dry conditions
should persist through tonight, with the cloud cover helping to
mitigate any frost concerns over interior valleys despite colder
temperatures aloft.

Widespread rain will return to the area tomorrow as yet another
front approaches the coast ahead of a deep Pacific trough. Forecast
thinking remains largely unchanged with this system, with generally
around an inch of additional rainfall possible across the northern
half of the area and upwards of two inches across Mendocino and
portions of southern Humboldt through late Saturday afternoon. This
system will also bring another brief period of gusty winds to
coastal areas Saturday morning into early Saturday afternoon. Have
issued a Wind Advisory for coastal areas of Humboldt above 1500
feet. The more populated areas closer to sea level are also expected
to see gusty winds, but those look to remain safely below advisory
criteria at this time.

After a brief lull in activity Saturday evening, the area will
transition to another showery regime through Sunday as the upper low
trough moves through the area. This will also bring another shot of
colder air aloft which will help to steepen mid level lapse rates
and introduce a slight chance of thunderstorms across the coastal
waters and possibly portions of Mendocino County Saturday night into
Sunday. /CB

&&

.MEDIUM/LONG RANGE...Yet another storm system will work through
starting Monday afternoon and continuing into Tuesday. This system
will approach from a more northwesterly direction, which will
probably mean less in the way of wind and lower total rainfall
amounts compared to the previous couple of systems. Still be
prepared for continued wet travel conditions and even some high
elevation snow for those trekking into the mountains (above highway
pass levels). Most of the area will tend to dry out starting on
Wednesday, though we have left a chance of showers in since there is
still some timing uncertainty for when that system may move out.
Otherwise, expect us to return to a more typical late May weather
pattern by the end of next weekend, with inland high temperatures
rising into the 80s in the hotter valleys. Some showers or even
isolated thunder may pop up over the mountains, while stratus may
return to parts of the coast. /AAD

&&

.AVIATION...VFR conditions will continue through tonight across most
of northwest California, though there may be some very light showers
or sprinkles around northern interior Humboldt and Del Norte county.
Otherwise, the next shot of rain and lowering ceilings will hold off
until Saturday. Winds will vary from a more southwest or west
direction this evening, then become more south to southeast
overnight into Tuesday, becoming locally strong and gusty along
coastal headlands and across exposed terrain on Saturday. Wind shear
may become an issue for CEC and ACV by Saturday morning. /AAD

&&

.MARINE...Southerlies continue to accelerate across all waters
this afternoon as another front approaches the coast. These will
continue to strengthen until late morning tomorrow, with a few gale
force gusts possible around Cape Mendocino and extending toward the
NNW in a narrow strip. Winds and associated short period southerly
seas weaken significantly Saturday afternoon. Meanwhile, a mid
period WNW swell is expected to fill in, keeping combined seas above
10 ft across all waters into early next week. Another low pressure
system looks to approach the northern coastal waters early next
week, but this currently looks even weaker than the system Saturday.
/TDJ

&&

.HYDROLOGY...The overall impact of this week's rainfall on mainstem
rivers still looks to be relatively minimal by the weekend as
guidance shows mostly small rises and nothing approaching Monitor or
Flood stage on any local rivers. Still, some rises on smaller
streams and minor areal type flooding will become increasingly
possible heading into the weekend and early next week as the ground
becomes more saturated. /CB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 8 AM to 2 PM PDT Saturday for CAZ104-106.

NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 8
	 AM to 9 PM PDT Saturday for PZZ450.

     Small Craft Advisory from 2 AM to 9 PM PDT Saturday for PZZ455-
     475.

     Small Craft Advisory until 9 PM PDT Saturday for PZZ470.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, May 17, 2:45 PM PDT, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
245 PM PDT Fri May 17 2019

CAZ101>103-105-107>113-182145-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Northern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
245 PM PDT Fri May 17 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A storm system will impact the region with gusty winds, periods of
rain and isolated thunderstorms this weekend. Temperatures inland
will remain below normal.

Another storm will generate more wet and unsettled
weather during the early portion of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-106-182145-
Southwestern Humboldt-Southern Humboldt Interior-
245 PM PDT Fri May 17 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 2 PM PDT SATURDAY ABOVE 1500
FEET...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A Wind Advisory is currently in effect for areas above 1500 feet
elevation.

A storm system will impact the region with gusty winds, periods of
rain and isolated thunderstorms this weekend. Temperatures inland
will remain below normal.

Another storm will generate more wet and unsettled
weather during the early portion of next week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 2:49 PM PDTSmall Craft AdvisoryEKA33 hr

Nearby

Gale Warnings in California, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.